Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 75, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2005, 2:07 PM MDT for Hill County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2005, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 16, 2005, 3:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:20 PM MDT | HAIL 0.75 | 26 N Inverness, MT | ESTIMATED WIND GUSTS OF 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 162009 SVRTFX MTC041-162100- /O.NEW.KTFX.SV.W.0075.050716T2007Z-050716T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 207 PM MDT SAT JUL 16 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HILL COUNTY IN NORTH CENTRAL MONTANA * UNTIL 300 PM MDT * AT 206 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 23 MILES NORTH OF JOPLIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FRESNO RESERVOIR BY 245 PM MDT HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH HAVE BEEN REPORTED WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4872 10955 4875 11075 4899 11073 4899 10954 $$
2 follow-up statements
000 WWUS55 KTFX 162047 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SAT JUL 16 2005 MTC041-162100- /O.CON.KTFX.SV.W.0075.000000T0000Z-050716T2100Z/ HILL MT- 245 PM MDT SAT JUL 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR NORTHERN HILL COUNTY... AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND WIND GUSTS TO 70 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF CREEDMAN RESERVOIR 15 MILES NORTH OF FRESNO DAM ...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR CREEDMAN RESERVOIR AND THE PORT OF WILLOW CREEK BY 300 PM MDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4872 10955 4875 11075 4899 11073 4899 10954 $$
000 WWUS55 KTFX 162057 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT SAT JUL 16 2005 MTC041-162107- /O.EXP.KTFX.SV.W.0075.000000T0000Z-050716T2100Z/ HILL MT- 257 PM MDT SAT JUL 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HILL COUNTY EXPIRES AT 300 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE. LAT...LON 4872 10955 4875 11075 4899 11073 4899 10954 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:37 AM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 9:37 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 937 AM MDT SAT JUL 16 2005 .UPDATE... SCATTERED LIGHT RAIN SHOWERS ALONG AND BEHIND A WEAK SURFACE FRONT CONTINUE TO DISSIPATE OVER THE EASTERN ZONES THIS MORNING. OTHER SHOWER ACTIVITY HAS RECENTLY DEVELOPED ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...BUT HAS MADE LITTLE PROGRESS INTO THE PLAINS. GOING ISOLATED POPS FOR SHOWERS AND THUNDERSTORMS THEREFORE LOOK GOOD FOR THE REST OF THIS MORNING. ATTENTION THEN TURNS TO A SEASONABLY STRONG SHORT WAVE TROUGH CURRENTLY ANALYZED ALONG THE WASHINGTON/BRITISH COLUMBIA BORDER. A FAIRLY STRONG JET STREAK IS ROUNDING THE BASE OF THIS FEATURE ACROSS CENTRAL AND SOUTHERN WASHINGTON. LARGE SCALE ASCENT WILL RAPIDLY INCREASE THIS AFTERNOON AS THESE TWO FEATURE APPROACH WESTERN AND CENTRAL MONTANA. THE EXPECTED POSITION OF THE JET STREAK LATE THIS AFTERNOON PUTS MUCH OF CENTRAL MONTANA IN THE LEFT EXIT REGION OF THE STREAK. WITH THE MAIN MIDDLE AND UPPER LEVEL ENERGY ALSO TRACKING OVER CENTRAL MONTANA...LARGE SCALE LIFT WILL FAVOR AT LEAST SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. MEANWHILE...A CANADIAN COLD FRONT WILL DROP SOUTH OF THE BORDER THIS AFTERNOON AS THE MAIN UPPER LEVEL ENERGY CROSSES THE DIVIDE. CONVERGENCE ALONG THE FRONT AND WEAK INSTABILITY POOLING WILL ENHANCE SHOWER AND THUNDERSTORM COVERAGE OVER NORTH-CENTRAL MONTANA. POPS HAVE THEREFORE BEEN BUMPED UP TO LIKELY OVER THIS AREA. WINDS WILL ALSO BE RATHER GUSTY ALONG AND BEHIND THE FRONT AS PRESSURE GRADIENTS TIGHTEN. WINDS WERE INCREASED A BIT THIS AFTERNOON OVER THE CENTRAL ZONES AND WERE VEERED TO MORE OF A NORTHERLY DIRECTION. ONLY OTHER CHANGE WAS TO BUMP TEMPERATURES UP A FEW DEGREES OVER THE SOUTHWEST WHERE MANY AREAS ARE GETTING A WARM START. SCHAUMANN && .PREV DISCUSSION... (ISSUED 600 AM MDT SAT JUL 16 2005) DISCUSSION... TODAY THROUGH MONDAY...SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER A LARGE PORTION OF THE COUNTY WARNING AREA THIS MORNING AHEAD OF AN UPPER LEVEL TROF NOW APPROACHING WESTERN MONTANA. APPEARS MOST OF THIS SHOWER ACTIVITY IS OF THE ELEVATED VARIETY. AIRMASS REMAINS UNSTABLE THROUGH THE DAY AS MOISTURE INCREASES WITH THE TROF MOVING THROUGH. ADDING TO THE MIX IS A SURFACE COLD FRONT THAT WILL MOVE OVER THE AREA THIS AFTERNOON PROVIDING CONVERGENCE FOR MORE CONVECTIVE ACTIVITY. WINDS WILL BECOME NORTHWESTERLY DURING THE AFTERNOON. FLOW ALOFT BECOMES NORTHWEST SUNDAY AND REMAINS SO MONDAY AS THE TROF CONTINUES TO PUSH EAST AND AWAY FROM THE AREA. MODELS INDICATE LITTLE MOISTURE WITH THIS FLOW AND AIRMASS SHOULD REMAIN DRY. TEMPERATURES ABOUT 10 DEGREES COOLER TODAY AND DROP INTO THE 70S SUNDAY. RISING 500MB HEIGHTS MONDAY HERALD THE RETURN OF MORE SUMMER-LIKE WEATHER. EMANUEL MONDAY NIGHT THROUGH THURSDAY...A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE REGION MONDAY NIGHT AND TUESDAY. THIS WILL ALLOW FOR DRY WEATHER AND VERY WARM TEMPERATURES TO RESIDE OVER THE REGION THROUGH TUESDAY NIGHT. IT WILL BE A BIT WINDY ALONG THE FRONT RANGE OF THE ROCKIES AND NEARBY ADJACENT PLAINS ON TUESDAY AFTERNOON AS 700 MB WINDS APPROACH 40 KNOTS. ON WEDNESDAY BOTH THE GFS AND ECMWF PROG THE FLOW ALOFT TO BECOME A BIT MORE ZONAL. WITH A WEAK COLD FRONT PUSHING SOUTH THROUGH THE REGION ON WEDNESDAY AFTERNOON...AND SLIGHTLY COOLER AIR MOVING INTO THE REGION BEHIND THE FRONT...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTHWEST MONTANA ON WEDNESDAY AFTERNOON AND EVENING. MOSTLY DRY WEATHER AND SLIGHTLY ABOVE NORMAL TEMPERATURES WILL RETURN TO THE REGION FOR THURSDAY. BRUSDA THURSDAY NIGHT THROUGH SATURDAY...MODELS SHIFT LONG WAVE RIDGE TO THE CENTRAL U.S. WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC. THIS WILL RESULT IN A RATHER UNSTABLE SOUTHWEST FLOW ALOFT OVER THE AREA. THUS...WILL GO WITH ISOLATED THUNDERSTORMS...MAINLY AFTERNOON AND EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGE. WILLIAMSON DC && .AVIATION... UPDATED AT 1200Z. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS...MAINLY SOUTH AND EAST OF A LINE FROM SHELBY TO LINCOLN. SOME THUNDERSTORMS WILL HAVE SURFACE WIND GUSTS TO 40 MPH THIS MORNING. EXPECT THUNDERSTORMS TO REDEVELOP OVER THE ENTIRE REGION THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. ADDITIONALLY EXPECT A COLD FRONT TO MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND EVENING SWITCHING SURFACE WINDS TO THE NORTHWEST NEAR 18Z IN CTB...AROUND 22Z IN GTF...AND NEAR 00Z IN HELENA...BOZEMAN AND LEWISTOWN. VFR CONDITIONS ARE EXPECTED T0DAY EXCEPT NEAR THUNDERSTORMS WHEN MVFR CONDITIONS ARE EXPECTED. BRUSDA && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM....BRUSDA/WILLIAMSON AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:12 AM MDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 512 AM MDT SAT JUL 16 2005 MTZ008>015-044>055-171115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 512 AM MDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE ALOFT AND A SURFACE COLD FRONT WILL MOVE ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. GUSTY WINDS WILL ALSO ACCOMPANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 16, 1:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
120 PM MDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL N SUNBURST 48.88N 111.90W
07/16/2005 0.75 INCH TOOLE MT TRAINED SPOTTER
1255 PM HAIL 7 E SUNBURST 48.88N 111.75W
07/16/2005 1.00 INCH TOOLE MT TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50MPH.
1257 PM HAIL 8 E SUNBURST 48.88N 111.73W
07/16/2005 1.00 INCH TOOLE MT CO-OP OBSERVER
ESTIMATED WIND GUSTS TO 40 MPH.
&&
EKLocal storm report, Jul 16, 1:35 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
135 PM MDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL 13 E SUNBURST 48.88N 111.62W
07/16/2005 0.75 INCH TOOLE MT TRAINED SPOTTER
&&
EKLocal storm report, Jul 16, 1:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
149 PM MDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 10 SSW WHITLASH 48.77N 111.34W
07/16/2005 1.00 INCH TOOLE MT TRAINED SPOTTER
&&
EKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:21 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 54 min |
| Jul 16, 1:14 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.